Kansas, 2011

Hail and Damaging Winds in Kansas, June 14, 2011

June 14, 2011 · NWS GLD · 3 events in 2 counties and zones

A small cluster of thunderstorms moved from Cheyenne County Colorado into Wallace, Logan and Gove counties in Kansas during the afternoon. A few reports of marginally severe weather were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A small cluster of thunderstorms moved from Cheyenne County Colorado into Wallace, Logan and Gove counties in Kansas during the afternoon. A few reports of marginally severe weather were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 14, 10:53 AM MST, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 14, 10:53 AM MST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1153 AM MDT TUE JUN 14 2011

.UPDATE...
1145 AM MDT TUE JUN 14 2011

JUST COMPLETED ANOTHER UPDATE. SMALL CLUSTER OF THUNDERSTORMS HAVE
DEVELOPED AND MOVED INTO THE WESTERN PORTION OF THE AREA. COVERAGE
IS MORE THAN ISOLATED SO INCREASED TO CHANCE IN THE SOUTHWEST
PORTION OF THE AREA AHEAD OF INCOMING SHORTWAVE TROUGH...JET
MAX...AND AREA OF LOW LEVEL CONVERGENCE.

BULLER
&&

.DISCUSSION...
342 AM MDT TUE JUN 14 2011

IMMEDIATE FORECAST CHALLENGES WILL BE HOW LONG THE ONGOING
SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE FORECAST AREA THIS
MORNING AND IF THEY WILL REDEVELOP OVER PORTIONS OF THE AREA THIS
AFTERNOON. FORECAST CONCERNS MID WEEK ARE HOW MUCH TEMPERATURES
WARM UNDER A RIDGE ALOFT FOLLOWED BY THE POSSIBILITY OF MORE
THUNDERSTORMS LATE IN THE WEEK AND OVER THE WEEKEND.

THIS MORNING WILL START OFF WITH A FEW SHOWERS AND ISOLATED
THUNDERSTORMS WITH PATCHY AREAS OF FOG AS A SHORT WAVE TROUGH
MOVES ACROSS THE AREA AHEAD OF THE MAIN UPPER TROUGH EXPECTED TO
MOVE ACROSS THE HIGH PLAINS REGION AROUND MID DAY. SHOWERS AND
THUNDERSTORMS SHOULD MOVE EAST AS THE UPPER TROUGH MOVES EAST. A
STRONG AREA OF SUBSIDENCE MOVES IN ACROSS THE AREA ON THE BACK
SIDE OF THE UPPER TROUGH...SO SHOWERS AND THUNDERSTORMS ARE NOT
EXPECTED TO CONTINUE INTO THE EVENING.

THE SHORT WAVE RIDGE BEGINS BUILDING OVER THE ROCKIES AND HIGH
PLAINS TONIGHT...BUT IS NOT AS AMPLIFIED AS PREVIOUS MODEL RUNS
INDICATED FOR WEDNESDAY AND WEDNESDAY NIGHT. THIS MEANS
TEMPERATURES MAY NOT WARM AS MUCH AS PREVIOUSLY EXPECTED ON
WEDNESDAY AND THURSDAY AHEAD OF THE NEXT UPPER TROUGH...ALTHOUGH
HIGHS IN THE 80S AND 90S ARE STILL EXPECTED FROM THURSDAY
THROUGH THE WEEKEND. THE LESS AMPLIFIED UPPER FLOW WILL ALSO MEAN
THE REGION WILL BE MORE OPEN TO THE SHORT WAVE TROUGHS THAT WILL
BE MOVING THROUGH THE UPPER FLOW AS IT FLATTENS DURING THE
LATTER PART OF THE WEEK AND BECOMES MORE SOUTHWESTERLY BY THE
WEEKEND. HAVE KEPT A MENTION OF THUNDERSTORMS IN THE FORECAST EACH
EVENING FROM WEDNESDAY THROUGH SATURDAY AS A RESULT. IT LOOKS LIKE
AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS MAY BE WARRANTED BETWEEN
SUNDAY AND TUESDAY AS NEXT MAJOR UPPER TROUGH APPROACHES AND MOVES
ACROSS THE REGION AS A LOW DEEPENS OVER THE NORTHERN TIER OF
UNITED STATES DURING THE FIRST OF NEXT WEEK. HAVE LEFT IT OUT FOR
NOW AS CONFIDENCE IS LOW AS THAT SYSTEM IS STILL WELL OUTSIDE OF
THE CONUS UPPER AIR NETWORK.

LOCKHART
&&

.AVIATION...
1145 AM MDT TUE JUN 14 2011

FOR THE 18Z TAFS...SMALL CLUSTER OF THUNDERSTORMS HAVE FORMED OUT
TO THE WEST OF KGLD. EXPECT SOME OTHER DEVELOPMENT BUT LOOKS LIKE
THE THUNDERSTORMS TO THE WEST MAY GET CLOSE TO KGLD SO PUT VCTS IN
THERE FOR NOW. WINDS WILL REMAIN GUSTY UNTIL NEAR 00Z AND THEN
BECOME LIGHT AND VARIABLE UNTIL TOMORROW MORNING. OUTSIDE OF THE
THUNDERSTORMS...VFR CONDITIONS ARE EXPECTED.

BULLER
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 14, 11:11 AM MST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1211 PM MDT TUE JUN 14 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1211 PM MDT TUE JUN 14 2011 /111 PM CDT TUE JUN 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE
AFTERNOON. SOME OF THESE STORMS THAT OCCUR ALONG AND SOUTH OF
INTERSTATE 70 COULD BECOME SEVERE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT INTO
SATURDAY NIGHT. ON THURSDAY...IT WILL BE POSSIBLE FOR A FEW OF
THESE THUNDERSTORMS TO BECOME SEVERE. OTHERWISE...THE MAIN THREAT
FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED

BULLER

In the hours before

Special weather statement, Jun 14, 12:04 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
104 PM MDT TUE JUN 14 2011

COZ092-KSZ027-041-141930-
CHEYENNE COUNTY-GREELEY-WALLACE-
104 PM MDT TUE JUN 14 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
GREELEY COUNTY IN WEST CENTRAL KANSAS AND WALLACE COUNTY IN WEST
CENTRAL KANSAS...

AT 101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF CHEYENNE WELLS...MOVING
SOUTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3851 10198 3856 10205 3861 10205 3861 10214
      3886 10252 3905 10234 3904 10230 3879 10180
TIME...MOT...LOC 1904Z 309DEG 34KT 3890 10233

BULLER

The radar

The Goodland radar (KGLD), 61 km away, was scanning. The volume nearest the first event began at 19:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Wallace

When
June 14, 12:36 PM MST
Where
Wallace County, 0.88 mi SE of Weskan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.860, -101.960

Thunderstorm Wind, Wallace

When
June 14, 12:51 PM MST
Where
Wallace County, 6.69 mi SE of Sharon Spgs Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.770, -101.680

Thunderstorm Wind, Gove

When
June 14, 3:20 PM CST
Where
Gove County, 10.58 mi SSE of Gove
Measured
52 kt (60 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
38.800, -100.440

Peak wind gust was estimated by a CoCoRaHS observer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315104, 315105, 315108.